Alert archive / Colorado / Special Weather Statements in 2014

Special Weather Statement, NWS Pueblo, CO

July 23, 2014Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 23, 2014, 4:21 PM MDT for Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 4:21 PM MDT (22:21 UTC)
Expired
Jul 23, 2014, 4:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WWUS85 KPUB 232221
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT WED JUL 23 2014
 
COZ074-088-094-232245-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
EASTERN LAS ANIMAS COUNTY CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
421 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 445 PM MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF TRINCHERA.  
THESE STORMS WERE NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
TRINCHERA.

LAT...LON 3710 10433 3711 10433 3726 10403 3709 10393
      3703 10389 3702 10389 3700 10392 3699 10426
TIME...MOT...LOC 2218Z 325DEG 8KT 3707 10416 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:27 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 23, 3:27 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
327 PM MDT WED JUL 23 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 308 PM MDT WED JUL 23 2014

BOUNDARY FROM EARLY MORNING CONVECTION ACROSS NORTHEAST COLORADO
HAS PUSHED BACK WESTWARD INTO KIOWA AND NORTHEAST BENT COUNTY AS
OF 1 PM...AND EXTENDS TO THE NORTHEAST TO NEAR KLIC...TO
KDEN...THEN BACK TO THE SOUTHWEST TOWARDS THE NORTHERN BORDER OF
TELLER COUNTY. WHILE WESTERN PORTIONS OF THIS BOUNDARY HAVE
STALLED AND IS BEGINNING TO SHIFT BACK NORTHWARD...EASTERN
PORTIONS OF THIS BOUNDARY CONTINUE TO BACKDOOR WESTWARD INTO THE
SOUTHEAST PLAINS WITH DEW POINTS IN THE 60S BEHIND IT. TO THE
SOUTH OF THIS BOUNDARY...SOUTHERLY WINDS ARE INCREASING...BUT DEW
POINTS HAVE BEEN MORE STUBBORN TO MIX OUT TODAY...AND REMAIN IN
THE 40S AND 50S. STILL THINK THERE IS SOME FURTHER MIXING OUT THAT
WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS...BUT HRRR AND
RAP13 APPEAR TO BE DRYING OUT DEW POINTS TOO VIGOROUSLY...EVEN IN
THE LATEST RUNS. THIS ELEVATES CONCERNS FOR POTENTIAL FOR A SLOW
MOVING THUNDERSTORM TO DEVELOP OVER THE WALDO BURN SCAR SOMETIME
THIS AFTERNOON AND EVENING. ANOTHER AREA OF CONCERN WILL BE ACROSS
THE WEST FORK BURN SCAR....THOUGH LATEST OBS OUT THAT WAY SHOW DEW
POINTS HAVE ALREADY DROPPED INTO THE 30S AND CONVECTION DOES NOT
LOOK ALL THAT STRONG YET. THUS APPEARS MAIN AREA TO MONITOR WILL
BE ACROSS TELLER AND EL PASO COUNTIES THIS EVENING...AND THREAT
AREA MAY END UP BEING JUST TO THE NORTH OF TELLER COUNTY. WILL
ALSO HAVE TO WATCH THE BOUNDARY ACROSS THE FAR SOUTHEAST PLAINS
FOR THUNDERSTORM DEVELOPMENT. MIXED LAYER CAPES ALONG THIS
BOUNDARY ARE AROUND 4000 J/KG OFF THE SPC MESO ANALYSIS...HOWEVER
THERE IS ALSO A FAIR OF CIN BEHIND THE OUTFLOW BOUNDARY AS WELL.
NONE OF THE SHORT RANGE MODELS ARE DEVELOPING THUNDERSTORMS ALONG
THIS BOUNDARY BENEATH THE UPPER HIGH. DEEP LAYER SHEAR IS
WEAK...SO ANY SEVERE POTENTIAL WOULD BE MORE LIKELY TO BE FROM A
PULSE TYPE SEVERE WHICH COULD PERSIST IF A STORM CAN ANCHOR TO THE
BOUNDARY. BUT WITH THE LACK OF FORCING THIS SEEMS TO BE A LOW END
PROBABILITY OF OCCURRENCE. HOWEVER...IT DEFINITELY BEARS WATCHING.

THUNDERSTORMS SHOULD DIMINISH THIS EVENING WITH LOSS OF
HEATING...THOUGH WITH MONSOON PLUME OVER THE MOUNTAINS WILL MAINTAIN
SOME ISOLATED POPS THROUGH THE NIGHT AS IS TYPICAL THIS TIME OF
YEAR.

FOR THURSDAY...UPPER RIDGE FLATTENS WHICH PUTS THE MONSOON PLUME
ALOFT ACROSS MOST OF CO.  MODELS SUGGEST A WEAK SHORTWAVE WILL MOVE
OVERTOP THE RIDGE WHICH WILL HELP TO FIRE OFF THUNDERSTORMS ACROSS
THE MOUNTAINS THEN SEND THEM TO THE EAST ACROSS THE ADJACENT PLAINS.
BOTH NAM AND GFS SUGGEST NORTHERN PORTION SO OF THE FORECAST AREA
MAY SEE A BETTER CHANCE FOR THUNDERSTORMS TOMORROW...AND THIS WILL
PUT WALDO UNDER A SLIGHTLY HIGHER THREAT THAN TODAY.  AGAIN...DEEP
LAYER SHEARS ARE WEAK...SO THREAT FOR SEVERE WEATHER OVERALL LOOKS
LOW.  STORM MOTIONS SHOULD BE A LITTLE FASTER AND TOWARDS THE
EAST...BUT PROBABLY NOT FAST ENOUGH TO MITIGATE THE POTENTIAL
LOCALIZED FLASH FLOODING ON THE BURN SCARS SHOULD THEY TAKE AN
UNLUCKY STRIKE.  SO ANOTHER DAY OF MONITORING THE WALDO BURN SCAR
CLOSELY WILL BE IN STORE. STORM STRENGTH WILL DEPEND ON HOW MUCH
SURFACE DEW POINTS MIX OUT...AND WITH WESTERLY FLOW OVER THE
AREA...UPPER 30S TO LOWER 40 DEW POINTS LOOK LIKELY...WHICH SHOULD
KEEP CAPE VALUES GENERALLY BELOW 1000 J/KG. HAVE KEPT HIGHER POPS
ACROSS THE CENTRAL MOUNTAINS AND PIKES PEAK REGION FOR TOMORROW.
OTHERWISE...WESTERLY FLOW SHOULD HELP DRY OUT SURFACE DEW POINTS
ACROSS THE PLAINS...WHICH SHOULD LIMIT CAPE AND THUNDERSTORM
COVERAGE.  THIS MAY ALSO BE SUFFICIENT TO BOOST TEMPS INTO THE LOWER
100S ACROSS THE LOWER ARKANSAS RIVER VALLEY.  HOWEVER...AN INCREASE
IN CONVECTIVE CLOUD COVER MAY ALSO LIMIT HEATING SOME...ESPECIALLY
FOR THE I-25 CORRIDOR SO HAVE KEPT PUB BELOW THE CENTURY MARK FOR
NOW. LOCATIONS FARTHER EAST SHOULD HAVE AN EASIER TIME OF HITTING
AROUND 100.  -KT

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 308 PM MDT WED JUL 23 2014

...MORE MONSOON NEXT WEEK...

THE EXTENDED FORECAST LOOKS PRETTY TYPICAL FOR LATE JULY...AS
AN UPPER RIDGE DOMINATES THE WEATHER THROUGH NEXT WEEK. BUT THERE
WILL BE TWO DISTINCT PATTERNS THAT WILL SHAPE OUR WEATHER.

THE FIRST HALF OF THE PERIOD WILL BE A CONTINUATION OF THE HOT AND
RELATIVELY DRY WEATHER WE HAVE BEEN EXPERIENCING THIS WEEK. A WEAK
FRONTAL SURGE WILL USHER IN A LITTLE MORE UPSLOPE THU NIGHT INTO
FRIDAY...AND THIS MAY HELP GENERATE A FEW MORE SHOWERS AND STORMS
OVER THE AREA FRIDAY AFTERNOON AND EVENING. WE WILL STILL BE UNDER
THE UPPER RIDGE AXIS...AND WITH TEMPS ALOFT STILL PRETTY
HIGH...EXPECT ANOTHER HOT DAY WITH TEMPS SOARING INTO THE HIGH 90S
OVER THE PLAINS. MAYBE EVEN A DEGREE OR TWO HOTTER ON SATURDAY
AS THE RIDGE EXPANDS A BIT TO THE NORTH.

THEN...A FRONTAL SURGE ASSOCIATED WITH A STRONG TROUGH DIGGING
OVER ERN CANADA WILL BRING A CHANGE TO OUR WEATHER BEGINNING
SUNDAY. IT LOOKS SOMEWHAT SIMILAR TO OUR LAST PERIOD OF WET
WEATHER...AS A STRONG UPSLOPE REGIME SETS UP OVER THE PLAINS AND
DEWPOINTS CLIMB FROM THE 40S AND LOWER 50S TO THE UPPER 50S AND
EVEN 60 DEGREE MARK BY EARLY NEXT WEEK. AT THIS TIME...IT LOOKS
LIKE SUNDAY AFTERNOON-EVE...WITH THE INITIAL SURGE...AND THEN
TUESDAY AFTERNOON AND EVE...WITH A SECONDARY PUSH OVER THE CENTRAL
PLAINS...WILL BE THE WETTEST DAYS. EVERY DAY WILL SEE THE
POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL...BUT THOSE PERIODS ARE
PROBABLY THE HIGHEST THREAT FOR THE BURN SCARS AND POTENTIAL FLASH
FLOODING. COULD ALSO SEE SOME SVR STORMS ESPECIALLY ON TUESDAY OVR
THE PLAINS...AS NW FLOW ALOFT INCREASES A BIT AS THE RIDGE MOVE
WWD. TEMPS SHOULD SETTLE BACK INTO THE 70S AND 80S FROM SUNDAY
ONWARD THROUGH NEXT WEEK AS COOLER AND MOISTER AIR ARRIVES FROM
THE NORTH. ROSE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 308 PM MDT WED JUL 23 2014

VFR CONDITIONS EXPECTED AT THE TAF SITES OVER THE NEXT 24 HOURS.
ISOLATED THUNDERSTORMS OVER THE MOUNTAINS COULD AFFECT KALS AND
KCOS LATE THIS AFTERNOON THROUGH THIS EVENING...SO WILL MAINTAIN
VCTS FOR THESE SITES. ERRATIC WIND GUSTS TO 45 KTS AND LOCALIZED
HEAVY RAINFALL WILL BE THE PRIMARY THREATS...BUT PROBABILITY LOOKS
TOO LOW AT THIS POINT TO INCLUDE IN A TEMPO GROUP. THUNDERSTORMS
WILL DIMINISH THIS EVENING. ANOTHER ROUND OF THUNDERSTORMS WILL
DEVELOP ACROSS THE MOUNTAINS ON THURSDAY. WINDS WILL INCREASE OUT
OF THE SOUTH TO SOUTHWEST DURING THE AFTERNOON AT 10-20 KTS. KCOS
MAY SEE A SLIGHTLY BETTER CHANCE OF SEEING -TSRA AT THE TERMINAL
DURING THE LATE AFTERNOON AND EARLY EVENING. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...ROSE
AVIATION...KT
Hazardous weather outlook, Jul 23, 11:41 AM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1141 AM MDT WED JUL 23 2014

COZ058>089-093>099-241745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1141 AM MDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS TODAY.  THE PLAINS SHOULD REMAIN GENERALLY DRY.

PRIMARY STORM THREATS WILL BE LIGHTNING...WIND GUSTS TO AROUND 50
MPH...AND SPOTTY HEAVY RAINFALL.  THE THREAT FOR SEVERE WEATHER IS
LOW TODAY DUE TO WEAK WIND SHEAR.

LIGHT STEERING WINDS WILL RESULT IN SLOW AND MEANDERING STORM
MOVEMENTS TODAY WHICH SHOULD KEEP THUNDERSTORMS MAIN OVER THE
MOUNTAINS. ANY STORMS WHICH FORM OVER AREA BURN SCARS COULD
RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS EACH
DAY...AND THE CHANCES FOR THUNDERSTORMS WILL INCREASE FOR THE
SOUTHEAST PLAINS SUNDAY THROUGH TUESDAY. THE MAIN RISKS WITH THE
STORMS THURSDAY THROUGH SATURDAY WILL BE LIGHTNING...GUSTY WINDS
TO 50 MPH AND SMALL HAIL. THERE WILL BE A CHANCE OF HAIL AROUND
ONE INCH IN DIAMETER AND WIND GUSTS OVER 58 MPH ON THE PLAINS
SUNDAY THROUGH TUESDAY.

LOCALLY HEAVY RAINFALL WILL ALSO BE PROBABLE ACROSS THE EASTERN
MOUNTAINS INTO THE I-25 CORRIDOR AND SOUTHEAST PLAINS SUNDAY
THROUGH TUESDAY...THEREFORE THE AREA...AND ESPECIALLY BURN
SCARS...WILL BE MONITORED CLOSELY FOR POSSIBLE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING IN AND NEAR AREA BURN SCARS.

31/44

In the hours before

Special weather statement, Jul 23, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT WED JUL 23 2014

COZ074-088-094-232245-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
EASTERN LAS ANIMAS COUNTY CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
421 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 445 PM MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF TRINCHERA.
THESE STORMS WERE NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
TRINCHERA.

LAT...LON 3710 10433 3711 10433 3726 10403 3709 10393
      3703 10389 3702 10389 3700 10392 3699 10426
TIME...MOT...LOC 2218Z 325DEG 8KT 3707 10416

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:52 PM MDTSpecial Weather StatementPUBFremont83 min
Jul 23, 5:08 PM MDTSpecial Weather StatementPUBLas Animas22 min
Jul 23, 5:42 PM MDTAreal Flood AdvisoryPUBHuerfano2 hr

Nearby

Special Weather Statements in Colorado, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.